Get Help & Answers Now

How can we help?

I'm ready to sign up! I have a few questions I want to refer someone Quiz: is Suboxone for me?

‘I Didn’t Know I Could Get My Suboxone Online’

Learn More

Can You Overdose on Suboxone?

Elena Hill, MD, MPH profile image
Medically Reviewed By Elena Hill, MD, MPH • Updated Aug 2, 2023

It is possible to overdose on Suboxone, but only if you use the drug not as prescribed or mix it with other drugs. If an overdose occurs, it has the potential to be life-threatening and warrants immediate medical attention.

Key Facts About Overdosing on Suboxone

  • Suboxone is a brand name for a medication that contains buprenorphine and naloxone. Buprenorphine is the component associated with overdose risk.
  • Buprenorphine is a partial opioid, meaning it binds to opioid receptors just like other “full opioids” (methadone, heroin, fentanyl, etc.) but without activating those receptors as potently. 
  • If taken as intended, the risk of a life-threatening overdose on Suboxone is extremely low, especially compared to full opioid agonists. This is one of its advantages in helping people in recovery – it generally protects individuals in recovery from overdosing. 
  • Suboxone has a “ceiling effect” meaning that, with increasing levels of ingestion, the individual does not continue to get more and more high. In other words, the sedating/respiratory depressing effects of Suboxone tend to taper off at higher doses, unlike other opioids. This is another protective mechanism against overdose. 
  • Suboxone’s ability to help someone stop misusing opioids is considered to significantly outweigh any risk of overdose or general misuse.
  • People at higher risk of potential overdose on Suboxone are people who are “opioid naive” (not used to taking opioids), people taking very high doses, and people mixing Suboxone with other sedating substances. 
  • In the event of a Suboxone overdose, the administration of naloxone (a drug that counteracts the effects of opioids) can reverse the overdose.

What Causes a Suboxone Overdose?

Suboxone is a partial opioid agonist.[1]  This technically means it is an opioid, although its effect is significantly weaker compared to opioids that are typically misused, such as heroin, fentanyl, or oxycodone. Suboxone can depress a person’s central drive to breathe from their brainstem, which causes them to stop breathing on their own and ultimately leads to death. But when taken as prescribed, this is exceedingly rare. 

What increases my risk of a Suboxone Overdose?

While Suboxone overdose is exceedingly rare, there are a few things that increase the risk:

  1. Taking Suboxone when you are “opioid naive” or not used to opioids. Most people take Suboxone for an opioid use disorder, which means their body is already used to taking opioids. However, sometimes individuals obtain Suboxone illicitly to “get high”. These individuals may be at higher risk. In addition, some opioid naive individuals may be prescribed Suboxone in order to treat pain. Any individual who is not used to taking other opioid drugs may be at higher risk of being susceptible to Suboxone’s sedating effects. [2] 
  2. Taking Higher Doses: As with any medication, higher doses usually means stronger effects. That being said, one of the properties of Suboxone is its “ceiling effect”: i.e. patients do not continue to get more and more “high” or sedated at higher doses to the same degree that they would if they took more and more pure opioids. This is a very protective mechanism of Suboxone. While it does not mean that overdose on Suboxone is impossible, it is much much more rare than with other full opioids. 
  3. Mixing With Other Sedating Substances: Some common drugs that can greatly increase your risk of overdose if taken with Suboxone include other opioids, alcohol, benzodiazepines, or even over the counter sedating drugs such as sleep aids, or antihistamines. [2]

Common Symptoms of a Suboxone Overdose

Signs of a serious Suboxone overdose commonly include the following:

  • Blurred vision
  • Confusion
  • Difficulty thinking clearly or memory problems
  • Dizziness
  • Feeling faint
  • Reduced coordination
  • Sleepiness
  • Slowed or discontinued breathing
  • Slurred speech
  • Fading in and out of consciousness
  • Unconsciousness or unresponsiveness

If it’s ever unclear whether a person is overdosing, even if they don’t show all the above symptoms or show symptoms not on the list, it is better to assume they are in danger and be wrong than wait for more signs of a serious problem. In the case of a Suboxone overdose, delay increases a person’s risk of brain damage and death.

Understanding Opioid Tolerance & Suboxone Overdose

One important concept when discussing any kind of opioid overdose is opioid tolerance. With many drugs, including opioids, the body can build up a tolerance to their effects with repeated use, meaning a person needs more of the drug to produce the same effect. 

Tolerance can also decrease with abstinence. While a person may have built up a serious tolerance to opioids through years of opioid misuse, that tolerance will drop once they are in recovery. If they were to suddenly take a dose of opioids that was previously a “normal” dose for them, overdose may be more likely. Thus, relapse after a period of recovery may put individuals at even higher risk of relapse in certain circumstances. 

This is also why opioid naïve individuals are at greater risk of opioid overdose, including a Suboxone overdose. Their bodies simply don’t have any built-up tolerance to these drugs. Fortunately, doctors are aware of the concept of drug tolerance and can prescribe with it in mind. 

When prescribing opioids of any kind for pain relief, doctors usually start with the smallest dose they think will provide the needed relief. It’s similar when prescribing Suboxone for treating opioid use disorder, although a person in recovery isn’t generally going to be opioid naïve.

While you should never misuse opioids, always keep “tolerance” in mind if you are going to do so. Even though Suboxone is a weaker opioid than something like heroin or codeine, it is still an opioid. If you have a history of misusing opioids but stopped for a long period, don’t assume you can “handle” a high dose of buprenorphine. Everyone’s body is different, and your ability to tolerate opioids changes over time. 

Likewise, if you’ve never used opioids before but intend to use (or misuse) Suboxone, bear in mind that your tolerance may be much lower than other individuals. If you are new to opioid medications, speak openly with your doctor about what to expect and how to take these medications safely. 

What to Do if Someone Is Overdosing on Suboxone

Treat an overdose on Suboxone as a medical emergency. Don’t hesitate to get medical help, even if the person is conscious and less concerned than you are about their well-being. The following steps can help you prioritize tasks to get a person the help they need:

  1. If a person is unresponsive and you have access to Narcan (Naloxone), administer Narcan immediately. This should be the first step always if possible, even before calling 911. The sooner a person receives Narcan, the sooner the overdose can be reversed. 
  2. Call 911. It’s imperative to get medical professionals there immediately.
  3. Immediately inform the operator about the basic nature of the emergency and your current location.
  4. Answer all their questions if you’re able, which will likely include questions about the overdosing individual’s current state, their medical history, and the substances they’ve taken, including both recreational and prescribed drugs.

If a person isn’t breathing or their heart has stopped, you may need to begin CPR.[3] If you are not trained in CPR, the emergency operator may walk you through the steps. Ask other bystanders if anyone knows CPR or has medical experience and can help.

Sources

  1. Suboxone.  Indivior UK Limited. https://www.suboxone.com/. Accessed November 2022.
  2. Buprenorphine. StatPearls. https://www.ncbi.nlm.nih.gov/books/NBK459126/. May 2022. Accessed November 2022.
  3. CPR Steps. American Red Cross. https://www.redcross.org/take-a-class/cpr/performing-cpr/cpr-steps. Accessed November 2022.

Medically Reviewed By Elena Hill, MD, MPH

Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where ... Read More


Get Updates on OUD Treatment

Stay up to date on insurance changes, MAT availability and more!

Safe, effective Suboxone treatment from home. Learn More

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.